Alert archive / New York / Flash Flood Warnings in 2009

Flash Flood Warning 26, NWS Binghamton, NY

August 12, 2009Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 12, 2009, 3:25 PM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2009, 3:25 PM EDT (19:25 UTC)
Expired
Aug 12, 2009, 6:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:11 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 12, 3:11 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 PM EDT WED AUG 12 2009

.SYNOPSIS...
A SLOW MOVING UPPER LEVEL TROUGH WILL MOVE OFF THE COAST BY
THURSDAY AFTERNOON AND WILL ALLOW HIGH PRESSURE TO BEGIN TO BUILD
OVER THE REGION. ISOLATED SHOWERS WILL STILL BE POSSIBLE THROUGH
NEXT WEEK.

&&

.NEAR TERM /THROUGH TOMORROW MORNING/...
A SLOW MOVING UPPER LEVEL TROUGH WILL CONTINUE ITS TREK ACROSS
THE NORTHEAST. WITH HIGH CLOUDS OVER THE AREA MOST OF THE
DAY...HEATING WAS REDUCED. THEREFORE...CONVECTION HAS BEEN KEPT
BELOW SEVERE LEVELS. EVEN WITH LOWER PW VALUES AROUND 1.3
INCHES...THE VERY SLOW MOVEMENT OF THESE STORMS ARE ALLOWING HEAVY
RAINFALL ACCUMULATIONS IN A SHORT TIME. THEREFORE...HAVE ISSUED A
FFA FOR THE WESTERN CWA AND SULLIVAN AND DELAWARE COUNTIES.
EXPECTING MOST OF THE PRECIPITATION TO BEGIN TO DIMINISH WITH THE
LOSS OF DAYTIME HEATING. IT WILL BE POSSIBLE FOR SOME ISOLATED
CELLS TO CONTINUE INTO THE LATE EVENING HOURS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
EXPECTING THE TROUGH TO EXIT THE CWA BY THE MORNING HOURS. ONCE IT
DOES...HIGH PRESSURE WILL BEGIN TO BUILD. HOWEVER...WITH DEW
POINTS IN THE UPPER 50S AND LOWER 60S...AND SEVERAL SHORT WAVES
RIDING AROUND THE RIDGE...CAN NOT RULE OUT ISOLATED SHOWERS AND A
POSSIBLE THUNDERSTORM THROUGH THE END OF THE WEEK AND INTO THE WEEKEND.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
WE START OFF THE PERIOD WITH A 588 DM RIDGE BUILDING OVERHEAD WITH
A SURFACE HIGH ANCHORED JUST OFF THE MID-ATLANTIC COAST. A TYPICAL
SUMMERTIME PATTERN THAT WAS HARD TO RECOGNIZE GIVEN ITS NON-
EXISTENCE THIS SUMMER H850 TEMPS ON THE EURO AND GFS ARE BETWEEN
16/17 C SUNDAY...AND APPROACHING 18C MONDAY. THIS WILL TRANSLATE
INTO HIGHS IN THE UPPER 80S...TO NEAR 90 BY MONDAY. ON FIRST
GLANCE WITH AN H5 RIDGE OVERHEAD I WAS EXPECTING TO SEE DRY
WEATHER SUNDAY AND MONDAY. THREE MODELS...THE GFS...GEM...AND EURO
PRINT OUT QPF OVER THESE AREAS SUNDAY AND MONDAY. ONLY SUPPORT I
CAN SEE FOR THIS IS A WEAK SURFACE TROF LAYING ACROSS THIS
AREA...AN EXTENSION OF A SURFACE LOW WELL TO OUR NORTHEAST OVER
THE CANADIAN MARITIMES. THIS FAR OUT I FELT AT LEAST 20 POPS WERE
WARRANTED GIVEN THE MODEL CONSISTENCY...BUT WITH THE H5 RIDGE
OVERHEAD I DIDNT WANT TO GO ANY HIGHER. ON THE WHOLE
HOWEVER...MOST OF THE AREA WILL REMAIN DRY.

A MUCH GREATER CHANCE AT PRECIPITATION IN THE FORM OF SHOWERS AND
STORMS WILL COME TUESDAY AND WEDNESDAY AS A COLD FRONT MOVES IN
FROM THE WEST. BIGGER STORY WITH THIS FRONT WILL BE A RETURN TO
UNSETTLED AND COOLER WEATHER. LONG RANGE MODELS ARE SHOWING THE H5
TROF BUILDING BACK INTO THE NORTHEAST BY THE MIDDLE TO END OF NEXT
WEEK. THIS MATCHES UP WELL WITH THE CPC EXTENDED FORECAST FROM A
FEW DAYS AGO. BOTTOM-LINE...ENJOY OUR SMALL STRETCH OF SUMMERTIME
TEMPS WHILE WE HAVE THEM

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
UPPER TROF ACROSS WESTERN NY/PA WILL CONTINUE TO TRIGGER CONVECTION
THIS AFTERNOON. MAIN FOCUS THUS FAR HAS BEEN TO THE WEST WHERE
MORE SUNSHINE OCCURRED THIS MORNING...AND TO THE NORTH/EAST WHERE
TERRAIN HAS HELPED TO GENERATE STORMS. MOST OF THE ACTIVITY HAS
REMAINED AWAY FROM THE TERMINALS THUS FAR. HIGHEST LIKELIHOOD FOR
STORMS THROUGH 20Z WILL BE NEAR KRME/KSYR AND KELM. WITH VERY LIGHT
WINDS FROM THE SURFACE UP THROUGH 25KFT...STORMS WILL BE VERY SLOW
MOVING AND LIKELY TO PRODUCE IFR VISIBILITIES IN HEAVY RAIN. AT
THIS POINT I AM NOT CONFIDENT ENOUGH TO INCLUDE ANYTHING MORE THAN
A CB GROUP DUE TO THE SMALL AERIAL COVERAGE OF THE STORMS. AS WE GO
THROUGH THE AFTERNOON AND TIMING CAN BE NARROWED TO A SMALLER
WINDOW...AMENDMENTS WILL BE SENT TO HIGHLIGHT THE LIKELIHOOD OF IFR
VISIBILITIES IN AREAS OF HEAVY RAIN.

STORMS DIE DOWN EARLY THIS EVENING. LIGHT WINDS REMAIN WITH US
OVERNIGHT AND WITH PLENTY OF LOW LEVEL MOISTURE AROUND FOG SEEMS
LIKELY. IFR TO LIFR VISIBILITIES LIKELY AFTER 08Z WITH THE
EXCEPTION OF KSYR.

OUTLOOK... THU THRU SUN...GNRL VFR CONDS
THRU THE PD OTR THAN SOME MRNG FOG...ESP AT ELM...AND THE ISLTD
AFTN TRW.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NYZ015-
     022>024-057-062.

&&

SYNOPSIS...SLI
NEAR TERM...SLI
SHORT TERM...SLI
LONG TERM...HEDEN
AVIATION...HEDEN
Hazardous weather outlook, Aug 12, 1:51 PM EDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
151 PM EDT WED AUG 12 2009

NYZ009-016>018-025-036-037-044>046-055-056-PAZ038>040-043-044-047-
048-072-131800-
NORTHERN ONEIDA-SENECA-SOUTHERN CAYUGA-ONONDAGA-TOMPKINS-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
151 PM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA
THROUGH THIS EVENING...RESULTING IN THE DEVELOPMENT OF SCATTERED SHOWERS
AND THUNDERSTORMS. WHILE SEVERE WEATHER IS NOT EXPECTED...SLOW
MOVING THUNDERSTORMS WILL HAVE THE POTENTIAL TO DUMP LOCALLY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ015-022>024-057-062-131800-
YATES-STEUBEN-SCHUYLER-CHEMUNG-DELAWARE-SULLIVAN-
151 PM EDT WED AUG 12 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA
THROUGH THIS EVENING...RESULTING IN THE DEVELOPMENT OF SCATTERED SHOWERS
AND THUNDERSTORMS. WHILE SEVERE WEATHER IS NOT EXPECTED...SLOW
MOVING THUNDERSTORMS WILL HAVE THE POTENTIAL TO DUMP LOCALLY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:15 PM EDTAreal Flood AdvisoryBGMSteuben2 hr
Aug 12, 1:19 PM EDTAreal Flood AdvisoryBGMSteuben116 min
Aug 12, 1:39 PM EDTFlash Flood WatchBGMChemung, Delaware, Schuyler, Steuben, Sullivan, Yates8 hr
Aug 12, 3:06 PM EDTAreal Flood AdvisoryBGMSullivan114 min
Aug 12, 3:10 PM EDTFlash Flood WarningBGMSteuben3 hr
Aug 12, 4:15 PM EDTAreal Flood AdvisoryBGMTioga59 min
Aug 12, 7:35 PM EDTAreal Flood AdvisoryBGMLackawanna115 min
Aug 12, 7:43 PM EDTAreal Flood AdvisoryBGMLuzerne2 hr

Nearby

Flash Flood Warnings in New York, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.